Alert archive / South Dakota / Freeze Warnings in 2020

Freeze Warning 3, NWS Sioux Falls, SD

May 10, 20204 states

NWS Sioux Falls, SD issued this freeze warning at May 10, 2020, 4:20 AM CDT for 4 states. It took effect at May 11, 2020, 2:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2020, 4:20 AM CDT (09:20 UTC)
In effect from
May 11, 2020, 2:00 AM CDT
Expired
May 11, 2020, 8:00 AM CDT
In force
6 hr
Issued by
NWS Sioux Falls, SD
All 45 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 16 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

899 
WWUS73 KFSD 100920
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
420 AM CDT Sun May 10 2020

IAZ001-002-012-013-MNZ071-072-080-089-097-098-NEZ013-SDZ038>040-
050-052>070-101730-
/O.NEW.KFSD.FZ.W.0003.200511T0700Z-200511T1300Z/
/O.CON.KFSD.FZ.W.0002.000000T0000Z-200510T1400Z/
Lyon-Osceola-Sioux-O'Brien-Lincoln-Murray-Nobles-Pipestone-Rock-
Dixon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-
Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-
420 AM CDT Sun May 10 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM CDT MONDAY...

* WHAT...Sub-freezing temperatures as low as the upper 20s to
  around 30. 

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northeast Nebraska, northwest Iowa and 
  southwest Minnesota.

* WHEN...For the first Freeze Warning, until 9 AM CDT this 
  morning. For the second Freeze Warning, from 2 AM to 8 AM CDT 
  Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

IAZ003-014-020>022-031-032-MNZ081-090-NEZ014-SDZ071-101730-
/O.NEW.KFSD.FZ.W.0003.200511T0700Z-200511T1300Z/
Dickinson-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Cottonwood-Jackson-Dakota-Union-
420 AM CDT Sun May 10 2020

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM CDT MONDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Portions of southeast South Dakota, northeast 
  Nebraska, northwest and west central Iowa and southwest 
  Minnesota.

* WHEN...From 2 AM to 8 AM CDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls
4 follow-up statements
878 
WWUS73 KFSD 101335
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
835 AM CDT Sun May 10 2020

IAZ001-002-012-013-MNZ071-072-080-089-097-098-NEZ013-SDZ038>040-
050-052>070-102245-
/O.EXP.KFSD.FZ.W.0002.000000T0000Z-200510T1400Z/
/O.CON.KFSD.FZ.W.0003.200511T0700Z-200511T1300Z/
Lyon-Osceola-Sioux-O'Brien-Lincoln-Murray-Nobles-Pipestone-Rock-
Dixon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-
Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-
835 AM CDT Sun May 10 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT
MONDAY...
...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northeast Nebraska, northwest Iowa and 
  southwest Minnesota.

* WHEN...From 2 AM to 8 AM CDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

IAZ003-014-020>022-031-032-MNZ081-090-NEZ014-SDZ071-102245-
/O.CON.KFSD.FZ.W.0003.200511T0700Z-200511T1300Z/
Dickinson-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Cottonwood-Jackson-Dakota-Union-
835 AM CDT Sun May 10 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT
MONDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Portions of southeast South Dakota, northeast 
  Nebraska, northwest and west central Iowa and southwest 
  Minnesota.

* WHEN...From 2 AM to 8 AM CDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls
719 
WWUS73 KFSD 102323
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
623 PM CDT Sun May 10 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-111045-
/O.CON.KFSD.FZ.W.0003.200511T0700Z-200511T1300Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
623 PM CDT Sun May 10 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT
MONDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northeast Nebraska, northwest Iowa and 
  southwest Minnesota.

* WHEN...From 2 AM to 8 AM CDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls
627 
WWUS73 KFSD 110835 AAA
NPWFSD

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Sioux Falls SD
335 AM CDT Mon May 11 2020

IAZ002-003-012>014-020>022-032-MNZ081-090-110945-
/O.CAN.KFSD.FZ.W.0003.000000T0000Z-200511T1300Z/
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Ida-Cottonwood-Jackson-
335 AM CDT Mon May 11 2020

...FREEZE WARNING IS CANCELLED...

Widespread cloud cover has held temperatures above freezing
through most of the night, so the freeze warning is cancelled.

$$

IAZ001-031-MNZ071-072-080-089-097-098-NEZ013-014-SDZ038>040-050-
052>071-111300-
/O.CON.KFSD.FZ.W.0003.000000T0000Z-200511T1300Z/
Lyon-Woodbury-Lincoln-Murray-Nobles-Pipestone-Rock-Dixon-Dakota-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-Union-
335 AM CDT Mon May 11 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 30.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northeast Nebraska, northwest and west 
  central Iowa and southwest Minnesota.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls
194 
WWUS73 KFSD 111239
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
739 AM CDT Mon May 11 2020

IAZ001-031-MNZ071-072-080-089-097-098-NEZ013-014-SDZ038>040-050-
052>071-111345-
/O.EXP.KFSD.FZ.W.0003.000000T0000Z-200511T1300Z/
Lyon-Woodbury-Lincoln-Murray-Nobles-Pipestone-Rock-Dixon-Dakota-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-Union-
739 AM CDT Mon May 11 2020

...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING...

Morning sunshine has begun to quickly warm surface temperatures,
therefore the Freeze Warning will be allowed to expire.

$$

For more information from the National Weather Service visit
http://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this freeze warning went out at May 10, 4:16 AM CDT, 4 minutes earlier.

Area forecast discussion, May 10, 4:16 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
416 AM CDT Sun May 10 2020

.SHORT TERM...(Today and Tonight)
Issued at 415 AM CDT Sun May 10 2020

Temps slowly cooling at current despite a fairly healthy gradient,
and the continued eastward clearing line will allow temps/winds to
ease downward a bit through the early morning. Plan to let the
current freeze warning run wild and free with many areas getting
down to 30-32 with breeze, some upper 20s where winds a bit lighter
from James Valley west.

Secondary wave falling into the large scale trough will track from
southern ND/far northern SD early today into western IA by late
afternoon. Some mid-level frontogenetic forcing will increase clouds
into the far western CWA early morning, but protection of dry air at
lower levels should keep any precip from reaching that far eastward,
before the band slips southward thru Nebraska.  Weak surface trough
likely to result as reflection of the wave aloft which will also
slip gradually south/southwest as the wave moves past, with location
aided by the downsloping off the Buffalo Ridge.  With diurnal
heating, and the temps around -14C aloft, should be able to generate
a decent diurnal cumulus field, and likely to see some meager MLCAPE
develop on the order of a couple or three hundred J/kg.  Some
profiles are actually close to suggesting there could be charge
separation with the depth of clouds, and even graupel showers with
stronger updrafts.  Not a sure thing, and for the moment will keep
isolated to scattered precipitation in a rain shower mode, without
thunder, and largely tied to the diurnal cycle with a peak around
mid afternoon. Showers should be fairly outflow dominant, but
fortunately see decreasing flow aloft through the day and any wind
gusts will be not far above the background winds.  About the best
temps are likely to do today with abundance of insolation is the
upper 40s to lower 50s, which is a couple degrees warmer than the
operational model mixing.

Main issue in the short term continues to be the cold, and tonight
will be no exception.  Another chilly night will be at hand as the
surface ridge now allows a more effective decouple for most. Still a
little northerly wind likely to hold on, especially east of I-29,
but the advective nature even in the current night behind the system
shows a lot of upper 20s to around 30. A lot of afternoon dewpoint
readings in the lower to mid 20s, so room to fall. Conservative 90th
percentile still a good freeze for most of the area. Therefore, a
freeze warning has been posted for the entire Sioux Falls forecast
area for later tonight and early Monday morning.  The area of
greatest uncertainty to temps is probably the far western Missouri
River, where winds likely to be lightest, but also some threat for
increase in higher clouds later into the night. Still should be able
to shake out some chilly temps.

.LONG TERM...(Monday through Saturday)
Issued at 415 AM CDT Sun May 10 2020

Surface ridge through the eastern Dakotas on Monday will keep the
coolness in status quo mode, while upper levels begin to flatten
out a bit and allow a mid-level boundary to push into western SD.
Should see more in the way of clouds through the Missouri valley,
but less heading northeast. Dewpoint readings could actually mix
into the teens in southwest MN into northwest IA by afternoon with
some RH values into the lower to mid 20s. Fortunately, winds will
be lesser and should stay comfortably below the critical 25 mph
for fire behavior.

Mid cloud band will be orphaned from deeper moisture progressing
eastward with retreating jet axis, meaning little precipitation will
even encroach on south central SD Monday night. Clouds will start to
increase from the west, but still will have enough of a mostly clear
period to the east across southwest MN and adjacent areas, along
with the very dry airmass, to bring yet another night for
frost/freeze threat.  Tuesday should find a fully flattened flow
aloft allowing progression of the lift with mid-level boundary and
commencement of lower to mid-level warm advection such that large
scale lift forcing will bring precipitation into southeast SD and
northeast NE through the day.  The increase in low-level jet heading
through Tuesday night and early Wednesday should provide the best
chance for rain and even a few thunderstorms.

Later in the week, ill-timed waves in the west/southwest flow aloft
likely to battle boundary location/potential drying from the
north/east. The abundance of lower pops represents the great
uncertainty in location and timing at this point, and really not any
good signal given the flow to latch onto any reduction in chances.
Perhaps a little support to drying out a bit Thursday night into
Friday. Would be somewhat cautious to allow temps to get too warm
too quickly given the flow, but by Thursday and Friday should have a
fighting chance to see a few readings return to shade above normal
levels. Oddity of the day was having the blend on temps Friday well
out of bounds with potential mixing values, and even noted as near
the top of the NBM distribution of solutions over most of the area.
Did nudge temps back just a bit with a consensus of cloudiness, a
more stable easterly flow and support from more of the ensemble.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1039 PM CDT Sat May 9 2020

Band of MVFR ceilings drifting from northwest to southeast
tonight. Expect lower clouds to work south and east of the
forecast area leading to VFR conditions overnight. Scattered to
broken cumulus will develop across southwest Minnesota after 15Z
on Saturday. Could see a few isolated showers develop during the
afternoon hours Sunday. Breezy northwest winds will remain
through sunset Sunday night.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Freeze Warning until 9 AM CDT this morning for SDZ038>040-050-
     052>070.

     Freeze Warning from 2 AM to 8 AM CDT Monday for SDZ038>040-050-
     052>071.

MN...Freeze Warning until 9 AM CDT this morning for MNZ071-072-080-
     089-097-098.

     Freeze Warning from 2 AM to 8 AM CDT Monday for MNZ071-072-080-
     081-089-090-097-098.

IA...Freeze Warning until 9 AM CDT this morning for IAZ001-002-012-
     013.

     Freeze Warning from 2 AM to 8 AM CDT Monday for IAZ001>003-
     012>014-020>022-031-032.

NE...Freeze Warning until 9 AM CDT this morning for NEZ013.

     Freeze Warning from 2 AM to 8 AM CDT Monday for NEZ013-014.

&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...BT
Hazardous weather outlook, May 9, 10:51 PM CDT, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1051 PM CDT Sat May 9 2020

IAZ001-002-012-013-MNZ071-072-080-089-097-098-NEZ013-SDZ038>040-050-
052>070-110400-
Lyon-Osceola-Sioux-O'Brien-Lincoln-Murray-Nobles-Pipestone-Rock-
Dixon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-
1051 PM CDT Sat May 9 2020

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, northeast Nebraska, central South Dakota, east central
South Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Below freezing temperatures overnight will be a threat to sensitive
vegetation.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A continued cold air mass over the region will bring frost and freeze
concerns Monday and Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ003-014-020>022-031-032-MNZ081-090-NEZ014-SDZ071-110400-
Dickinson-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Cottonwood-
Jackson-Dakota-Union-
1051 PM CDT Sat May 9 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Tonight.

Near freezing temperatures are possible overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A continued cold air mass over the region will bring frost and freeze
concerns Monday and Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Freeze Warnings in South Dakota, 2020Freeze Warnings in Iowa, 2020Freeze Warnings in Minnesota, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.